Global bifurcation of solutions to diffusive logistic equations on bounded domains subject to nonlinear boundary conditions

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

We consider the diffusive logistic equation supplemented by the nonlinear boundary condition where is a non-negative, non-decreasing function with ([0, 1]) [0, 1]. When regarded as an ecological model for an organism inhabiting a focal patch of its habitat, the assumptions on are intended to capture a tendency on the part of the organism to remain in the habitat patch when it encounters the patch boundary that increases with species density. Such a mechanism has been suggested in the ecological literature as a means by which the dynamics of the organism at the scale of the patch might differ from its local dynamics within the patch. Building upon earlier examinations of the boundary-value problem by Cantrell and Cosner, we detail in this paper the global disposition of biologically relevant equilibria when both 0 and 1 (the local carrying capacity within the patch) are equilibria. Our analysis relies on global bifurcation theory and estimates for elliptic and parabolic partial differential equations.

Original languageEnglish (US)
Pages (from-to)45-56
Number of pages12
JournalProceedings of the Royal Society of Edinburgh Section A: Mathematics
Volume139
Issue number1
DOIs
StatePublished - Feb 1 2009

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Global bifurcation of solutions to diffusive logistic equations on bounded domains subject to nonlinear boundary conditions'. Together they form a unique fingerprint.

Cite this